Wisconsin, 2022Wildfire in Wisconsin, March 29, 2022
March 29, 2022 · NWS ARX · 1 event in 1 county or zone
A small wildfire in the median of Interstate 94 near Northfield (Jackson County) contributed to a two vehicle crash. Smoke from the fire created low visibility in the southbound lanes where two vehicles collided.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small wildfire in the median of Interstate 94 near Northfield (Jackson County) contributed to a two vehicle crash. Smoke from the fire created low visibility in the southbound lanes where two vehicles collided. No injuries were reported from the crash.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 29, 1:40 PM CST, 40 minutes earlier.
Area forecast discussion, Mar 29, 1:40 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
240 PM CDT Tue Mar 29 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 240 PM CDT Tue Mar 29 2022
Key Messages...
- Freezing rain and scattered storms tonight
- Rain transitioning to snow Wednesday night and continuing into
Thursday
At 2 PM, a strengthening low pressure system was located over
western Kansas. Under mainly cloudy skies, temperatures ranged
from the lower 30s to lower 40s.
For late this afternoon, the models continue to show that some
isolated to scattered showers will develop across the area as the
850 mb moisture transport gradually increases across the area.
With very dry air (dew points in the single digits and teens),
some of the rain associated with these showers may end up being
mainly virga.
For tonight and Wednesday morning:
The moisture transport will increase across the area as the low
pressure system over Kansas approaches and moves through the
region. Precipitable water values increase into the 0.75 to 1 inch
range north of Interstate 94 and and 1 to 1.25 inches across the
remainder of the area. Soundings continue to show that the
temperatures aloft will warm into 5 to 10C range overnight, so any
freezing rain concerns will depend heavily on what happens in the
boundary layer with the temperatures and dew points. Like the
past couple of days, areas south of Interstate 94 will likely see
just rain tonight. Meanwhile, areas north of there will see
freezing rain. The greatest ice accumulations (0.1 to 0.2 inches)
will be found along and north of Wisconsin Highway 29. Since the
NBM, NBM experimental, and soundings were all suggesting that the
freezing rain would continue into Wednesday morning, the Winter
Weather Advisory was extended to 9 AM.
In addition to the freezing rain tonight, the most unstable CAPES
climb anywhere from 500 J/kg (GFS) to 1500 J/kg (RAP). This will
result in some thunderstorms tonight. With the 1-7 km shear only
up to 30 knots, not expecting any severe weather. However, cannot
rule out some small hail in southeast Minnesota and northeast
Iowa.
Wednesday night - Thursday:
The rain will transition to snow on Wednesday night and then
linger into Thursday. By this time occurs, the precipitable water
values will be on the decrease. In addition, the models are
showing that the deformation band of snow will be moving faster
out of the area. As a result, the snow amounts dropped more into
the 1 to 3 inch range along and north of Interstate 90 and and up
to an inch elsewhere. With this said, there is still uncertainty
on how much snow will fall during this time period.
Thursday Night through Friday:
A break in the precipitation is expected Thursday night through
Friday. Highs Friday will be in the 40s with mostly sunny skies and
light winds.
Friday Night through Tuesday:
A second round of wintry mix precipitation makes it way to the area
Friday night. The area will see the effects of two different low
pressure systems Friday night and Saturday: one moving in from the
southwest that should pass to the south of the CWA, and another
moving eastward across Canada that will stay to the north of the
CWA. We will see rain, possibly mixed with light snow, Friday night
through Saturday, which will be dependent on local temperatures
aloft and at the surface. Snow chances will be greater in northern
parts of the area due to cooler surface temperatures. 850 mb
moisture increases throughout the weekend as saturated air moves in
from the southwest. On Saturday, PWATs range from 0.2-0.5 inches,
which is around the 75th percentile for this time of year.
Precipitation will begin as rain then as temperatures cool
overnight, light snow mixed in will also be possible. Precipitation,
whether rain or snow, should remain light, with flurries or
sprinkles also possible. On Saturday, temperatures will reach the
high 40s or low 50s, so the best chances for some light snow are
late Friday night/early Saturday morning when temperatures are cool
enough to support snow. Models suggest 0 to a trace or few
tenths of snow Saturday. Overall though, light rain is most likely.
And yet another low pressure system moves in early next week,
bringing mostly rain with an off-and-on chance for snow to mix in.
Monday PWATS range from 0.5-0.8 inches, which is around the 90th
percentile for this time of year. Precip looks to begin as rain with
possibly some snow mixed in Sunday night before transitioning to
rain Monday morning, then rain/snow again by Monday evening.
However, there are differing solutions between the EC and GFS in
exactly where this low pressure system will end up, which would
affect how much precipitation the area actually gets. Some models
suggest a convective environment for this event, though MUCAPE stays
to the south of the CWA, keeping possible convection out of the
area. Similar to the Saturday event, temperatures will be well above
freezing in the 40s and 50s, so rain is the main player, with light
snow possible in the cooler overnight and early morning hours.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1231 PM CDT Tue Mar 29 2022
A few showers will develop after 29.21z and then become more
widespread tonight as the 850 mb moisture transport increases
across the area. With most unstable CAPES of 500 to 1500 J/kg some
elevated thunderstorms will develop overnight. Timing was still a
bit too uncertain to add them to the TAFs at this time. These
showers will then continue into Wednesday.
In addition, ceilings will gradually lower to MVFR, between 30.03z
and 30.06z and then become IFR around 30.11z. Visibilities will be
generally MVFR after 30.05z.
Some low level wind shear will be possible at KLSE from 30.05z to
30.11z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 8 PM this evening to 9 AM CDT
Wednesday for WIZ017-029.
MN...NONE.
IA...NONE.
&&
DISCUSSION...Boyne/Dahl
AVIATION...BoyneHazardous weather outlook, Mar 29, 4:09 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
509 AM CDT Tue Mar 29 2022
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-301415-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
509 AM CDT Tue Mar 29 2022
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
Scattered thunderstorms tonight. Organized severe weather is not
expected.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wet snow accumulations are expected Wednesday night into
Thursday and could affect the Thursday morning commute.
Rises on some rivers and streams are expected this week.
.SPOTTER INFORMATION STATEMENT...
Rain and snow reports would be appreciated over the next few
days.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-301415-
Taylor-Clark-
509 AM CDT Tue Mar 29 2022
This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.
.DAY ONE...Today and Tonight
A wintry mix of sleet and freezing rain tonight with a glaze to
up to two tenths of an inch of icing. Travel could become
slippery or hazardous and affect the Wednesday morning commute.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Rain is expected to change to snow Wednesday night and last into
Thursday morning. Snow accumulations of 2 to 5 inches are
currently predicted.
Rises on some rivers and streams are expected this week.
.SPOTTER INFORMATION STATEMENT...
Ice, rain, and snow reports would be appreciated over the next few
days.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Zapotocny
Wildfire, Jackson
- When
- March 29, 2:20 PM CST to 3:00 PM CST
- Where
- Jackson forecast zone
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
Smoke from a small wildfire in the median of Interstate 94 near Northfield contributed to a two vehicle crash. The smoke caused low visibilities to occur in the southbound lanes of the Interstate where the crash occurred. No injuries occurred as a result of the crash.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, March 29 to 30, 2022$590,000 · EF1 · 5 events
- Wildfire and High Wind in Kansas, March 29 to 30, 2022$100,000 · 51 kt wind · 2 events
- Tornado and Flash Flood in Kansas, March 29, 2022EF1 · 8 events
- Tornado and Damaging Winds in Missouri, March 29, 2022EF1 · 3 events
- Wildfire in Oklahoma, March 29, 2022$25,000 · 1 event
- High Wind in Texas, March 29 to 30, 202260 kt wind · 13 events
- Hail and Damaging Winds in Kansas, March 29, 20221 in hail · 11 events
- High Wind in Texas, March 29, 202256 kt wind · 9 events
- Drought in South Dakota, March 29 to 31, 20228 events
- High Wind in New Mexico, March 29, 202256 kt wind · 8 events
- Winter Weather in Michigan, March 29 to 30, 2022$8,000 · 8 events
- Hail and Damaging Winds in Texas, March 29, 20221.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016529.